Alert archive / Mississippi / Flash Flood Warnings in 2004

Flash Flood Warning 27, NWS Jackson, MS

March 5, 20046 counties in Mississippi

NWS Jackson, MS issued this flash flood warning at Mar 5, 2004, 4:16 PM CST for 6 counties in Mississippi. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2004, 4:16 PM CST (22:16 UTC)
Expired
Mar 5, 2004, 8:15 PM CST
In force
4 hr
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Carroll County, MS, Grenada County, MS, Humphreys County, MS, Issaquena County, MS, Leflore County, MS, Sharkey County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2004-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2004-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 052220
FFWJAN
MSC015-043-053-055-083-125-060215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
416 PM CST FRI MAR 5 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRENADA COUNTY IN NORTH CENTRAL MISSISSIPPI
  LEFLORE COUNTY IN NORTH CENTRAL MISSISSIPPI
  CARROLL COUNTY IN NORTH CENTRAL MISSISSIPPI
  HUMPHREYS COUNTY IN CENTRAL MISSISSIPPI
  SHARKEY COUNTY IN WEST CENTRAL MISSISSIPPI
  ISSAQUENA COUNTY IN WEST CENTRAL MISSISSIPPI

* UNTIL 815 PM CST

* AT 416 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED  
THUNDERSTORMS PRODUCING VERY HEAVY RAIN FROM GRENADA TO 15 MILES   
SOUTHWEST OF ROLLING FORK. THE AREA OF HEAVY RAIN WAS NEARLY 
STATIONARY.

HOURLY RAINFALL RATES OF 1 TO 2 INCHES HAVE ALREADY FALLEN FROM JUST 
NORTHWEST OF BELZONI IN HUMPRHEYS TO NEAR LAKE PROVIDENCE IN 
ISSAQUENA COUNTY.  THE STORMS SHOULD CONTINUE TRAINING ACROSS THIS 
AREA FOR THE NEXT COUPLE OF HOURS...AND WILL SPREAD RAPIDLY INTO THE 
GRENADA AND GREENWOOD AREAS IN THE NEXT HOUR. STORM TOTALS OF 3 TO 4 
INCHES ARE EXPECTED BEFORE THE RAIN ENDS THIS EVENING. 

VERY HEAVY RAIN FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

LAT...LON 3346 9016 3276 9101 3273 9107 3276 9110
          3380 8986 3387 8973 3387 8967

$$

CRAVEN
2 follow-up statements
000 
WGUS74 KJAN 060052
FFSJAN
MSC015-043-053-055-083-125-060215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
645 PM CST FRI MAR 5 2004

FLASH FLOOD WARNING REMAINS IN EFFECT FOR...

GRENADA COUNTY IN NORTH CENTRAL MISSISSIPPI
LEFLORE COUNTY IN NORTH CENTRAL MISSISSIPPI
CARROLL COUNTY IN NORTH CENTRAL MISSISSIPPI
HUMPHREYS COUNTY IN CENTRAL MISSISSIPPI
SHARKEY COUNTY IN WEST CENTRAL MISSISSIPPI
ISSAQUENA COUNTY IN WEST CENTRAL MISSISSIPPI

UNTIL 815 PM CST

NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE TO REGENERATE OVER 
NORTHEAST LOUSIANA...AND MOVE REPEATEDLY NORTHEAST ACROSS ACROSS THE 
FLASH FLOOD WARNING AREA. FLOODED STREETS HAVE BEEN REPORTED IN THE 
GREENWOOD AND GRENADA AREAS...AND ADDITIONAL RAINFALL OF ONE TO TWO 
INCHES WILL CAUSE MORE FLOODING PROBLEMS.

MOTORISTS PLEASE USE EXTRA CAUTION AND DO NOT CROSS FLOODED ROADWAYS
BE ESPECIALLY CAUTIOUS AT NIGHT AS IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING.  

LAT...LON 3346 9016 3276 9101 3273 9107 3276 9110
          3380 8986 3387 8973 3387 8967 

$$
000 
WGUS74 KJAN 060224
FFSJAN
MSC043-053-055-083-125-060320-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
822 PM CST FRI MAR 5 2004

FLASH FLOOD WARNING EXPIRED AT 815 PM CST FOR...

GRENADA COUNTY IN NORTH CENTRAL MISSISSIPPI
LEFLORE COUNTY IN NORTH CENTRAL MISSISSIPPI
HUMPHREYS COUNTY IN CENTRAL MISSISSIPPI
SHARKEY COUNTY IN WEST CENTRAL MISSISSIPPI
ISSAQUENA COUNTY IN WEST CENTRAL MISSISSIPPI


DOPPLER RADAR INDICATED THAT THE HEAVIEST RAIN HAS SHIFTED EAST OF 
THE AREA. HOWEVER RUNOFF FROM RAINS OF AROUND 3 INCHES WILL CONTINUE 
TO FLOOD SMALL STREAMS AND CREEKS. ALTHOUGH THE HEAVIEST RAIN HAS 
EXITED THE AREA...MINOR FLOODING OF CREEKS AND STREAMS MAY CONTINUE 
FOR A FEW HOURS AS RUNOFF PERSISTS.

$$

CRAVEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Mar 5, 2:55 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Mar 5, 2:55 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
255 PM CST FRI MAR 5 2004

.DISCUSSION...SEVERE WEATHER?...FLOODING? BOTH REMAIN UNCERTAIN AT
THIS TIME. EXPECTED WIDESPREAD RAIN TO HAVE DEVELOPED BY NOW...WITH
MORE MODERATE TO HEAVY RAIN TRAINING OVER THE AREA TONIGHT...MAINLY
EAST AS THE NEXT DISTURBANCE MOVED THROUGH THE REGION. THE FRONT
STALLED ALONG THE MS RIVER THIS MORNING...HELPING THE EASTERN HALF
OF THE CWA TO WARM THROUGH THE AFTERNOON. EVEN WITH DPTS NEAR
70...TEMPS CLIMBING INTO THE UPPER 70S AND WEAK INSTABILITY OVER THE
AREA...HAVE YET TO SEE MUCH DEVELOPMENT. THERE WERE A FEW LIGHTNING
STRIKES NORTH. SHOWERS AND A FEW THUNDERSTORMS WERE BUILDING SOUTH
ALONG THE FRONT IN THE MORE MOIST/UNSTABLE AIR OVER CENTRAL/SOUTH
LA...SO WOULD LIKE TO WHAT HAPPENS OVER THE NEXT COUPLE HOURS. A FEW
OTHER STORMS WERE ALSO  MOVING INTO NORTHWEST MS. WITH IT RAINING
ALL DAY WITH VERY FEW BREAKS IN THE CLOUDS...NOT SURE THERE WILL BE
ENOUGH INSTABILITY FOR MORE THAN A FEW STRONG STORMS. WILL PROBABLY
MAKE AN ISSUANCE TIME DECISION ON CONTINUING THE FLOOD WATCH THROUGH
TONIGHT. WILL MAINTAIN ISOLATED SEVERE ALONG AND EAST OF I-55 IN THE
HWO AND IN THE ZONES. THE BOUNDARY CONTINUES TO EDGE EAST
SLOWLY...ORIENTED FROM AROUND BPT TO ESF TO JAN TO GTR AND POINTS
NORTH/EAST THIS AFTERNOON.  MODELS CONTINUE TO SWING THE UPPER LOW
NORTH OF THE AREA OVERNIGHT...PUSHING THE BOUNDARY OFF TO THE EAST.
MAINTAINED THE CURRENT FORECAST...WITH THE AREA CLEARING BY SATURDAY
MORNING...BUT NOT SURE AT THIS POINT IF THE AREA WILL CLEAR...RAIN
OR AT LEAST CLOUDS MAY NEED TO BE ADDED THROUGH EARLY SATURDAY.
ANYWAY BEYOND TONIGHT DO NOT EXPECT MUCH THROUGH THE END OF THE
WEEK. A FEW COLD FRONTS MOVE THROUGH THE REGION...BUT MODELS KEEP
THEM DRY. EXPECT TEMPS TO BE AFFECTED...SO COOLED TEMPS A FEW DAYS.
OTHERWISE CURRENT FORECAST OK. DID NOT MAKE ANY MAJOR CHANGES.

JACKSON   55  70  42  64 /  80   0   0   0
MERIDIAN  57  71  41  65 / 100  10   0   0
&&

.JAN WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
MS...NONE.
&&
Hazardous weather outlook, Mar 5, 3:24 PM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
324 PM CST FRI MAR 05 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
060124-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
324 PM CST FRI MAR 05 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

...THUNDERSTORMS...
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH MIDNIGHT
ACROSS MUCH OF	THE OUTLOOK AREA...MAINLY EAST OF THE MISSISSIPPI
RIVER. THE PRIMARY SEVERE CONCERN WILL BE FOR DAMAGING WIND GUSTS
OF 65 MPH...AND LARGE HAIL.  A VERY SLIGHT POSSIBILITY FOR
TORNADOES EXISTS AS WELL...MAINLY OVER THE EAST HALF OF
MISSISSIPPI...GENERALLY EAST OF A WINONA TO UTICA TO NATCHEZ
LINE.

RESIDUAL SURFACE HEATING THIS EVENING AND INCREASING DIVERGENCE
ALOFT SHOULD BE ENOUGH TO PRODUCE SOME INTENSIFYING UPDRAFTS
BEFORE MIDNIGHT.  ATMOSPHERIC WIND PROFILES WILL BE STRONG ENOUGH
TO SUPPORT ROTATING CELLS THAT WILL BE MOVING NORTHEAST AT 60 MPH
OR FASTER.  SOME OF THESE STORMS COULD PRODUCE DAMAGING WIND
GUSTS AS THEY PASS.  LATER TONIGHT...INSTABILITY WILL BE
WEAKENING AND ALLOW THE STORMS TO DIMINISH FROM WEST TO EAST AS A
WEAK COLD FRONT SWEEPS THROUGH THE REGION.

...FLOODING...
THUNDERSTORMS WILL PRODUCE BRIEF PERIODS OF HEAVY RAINFALL
THROUGH MIDNIGHT ACROSS MOST OF THE OUTLOOK AREA. THERE WILL BE A
CHANCE FOR AMOUNTS UP TO ONE INCH IN LESS THAN ONE HOUR THAT
COULD CAUSE  PONDING ON AREA ROADS AND IN POOR DRAINAGE AREAS.
THE MOST LIKELY AREA OF CONCERN WOULD BE EAST OF INTERSTATE 55
WHERE RAINS COULD PERSIST AFTER MIDNIGHT FOR A FEW HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS EVENING FOR MAINLY CENTRAL AND
EASTERN PORTIONS OF THE OUTLOOK AREA. OTHERWISE ACTIVATION SHOULD
NOT BE NEEDED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 5:00 PM CSTSevere Thunderstorm WarningJANCarroll, Grenada, Montgomery60 min
Mar 5, 5:51 PM CSTTornado WarningJANHolmes29 min
Mar 5, 5:57 PM CSTTornado WarningJANAttala, Carroll, Montgomery48 min

Nearby

Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.